Red hands caused by 5FU or Capecatibine

What patients say when they are on these drugs

A thread from a forum produced lots of information –                                                                                                                                              and a Warning about what can happen when you visit the USA!

One friend reported, “I was on 5FU combined with folinic acid.  A side effect of this chemo                               is rawness of the skin where it’s thin and membranous – such as in the mouth and nose.

Any extremities, such as fingers, toes – and the skin on the palms and soles of the feet – became  really shiny and very red – not red raw, and it did not hurt (but then I never had it on the soles of my feet).

I was given corsodyl mouthwash for the ulcers/rawness in my mouth.

But it wasn’t painful, and didn’t throb, and I didn’t notice anything until one day I saw a sales assistant’s expression when she saw my hands!!

I think if you are given 5FU for a long time then the redness is a more common side effect. I think 5FU causes the cells to renew really quickly, hence the shineness to the palms – but have to say – it made the skin on my face and my hair….fantastic – the one good thing!

They prescribed B6 for the redness – but I didn’t take it, as i felt I could cope with it ok. I’m looking at my fingers now, and I can see they’re slightly red – I can feel it a bit – it’s an odd thing in the fact that the fingers would be really red, you could see clearly where it started from the knuckles.

As the drug accumulated I became very intolerant of it – a good sign because it meant it was working if I had such bad effects from it! My having such profound side effects meant it was working.

Basically you read that soreness and redness of the palms of the hands and soles of the feet  (Sometimes known as palmar plantar or hand and foot syndrome), can happen when 5FU is given continuously or over a long time. It is temporary and improves when the treatment is finished. You may be prescribed vitamin B6 (pyridoxine), which may help to reduce this”.

Another Forum visitor says, “I was on Capecitabine, which I understand is a sort of oral version of 5FU.  I had hand and foot syndrome and was eventually put on vitamin B6.  There was a lot of redness and I lost quite a lot of skin from my feet, making walking (of which I do a lot) very painful and also lost the skin from the tips of my fingers.

However, my treatment finished in January and everything has now healed up and I still have fingerprints”.

Warning! However, others say they have ‘lost’ their fingerprints, so if you are visiting the States, or other countries with less-than-helpful Immigration officials, see the Travel and Insurance category.

Tagged: , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: